Florida, 2023Tornado in Florida, August 16, 2023
August 16, 2023 · NWS KEY · 1 event in 1 county or zone
A narrow waterspout developed off the south shore of Key West, and moved north, making landfall as a tornado at Higgs Beach of Key West.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow waterspout developed off the south shore of Key West, and moved north, making landfall as a tornado at Higgs Beach of Key West.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 16, 3:25 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 16, 3:25 AM EST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Key West FL
425 AM EDT Wed Aug 16 2023
...New DISCUSSION, MARINE, AVIATION...
.DISCUSSION...
Issued at 425 AM EDT Wed Aug 16 2023
After a very active Tuesday afternoon across the Florida Keys and
surrounding coastal waters, we have seen outflow-stabilized
weather along the island chain during the overnight period, with
deep convection remaining to our north over the Gulf waters and to
our south over the distant Straits. At the moment, an area of
light stratiform rain is pushing west through the Lower Keys,
while another outflow boundary approaches the Middle Keys.
Temperatures along the Keys are hovering in the lower to mid 80s,
with dewpoints in the mid 70s, under mostly cloudy skies due to
widespread mid/upper level debris from earlier convection. Surface
analysis depicts a weak trough axis extending from the Lower
Straits northward just west of the Lower Keys and into the extreme
southeast Gulf of Mexico. Aloft, a weak ridge over the Gulf and a
TUTT spinning east of the Bahamas are providing slightly
diffluent flow over our area. MIMIC-TPW satellite imagery depicts
abundant moisture across our region, with estimated PWs over 2
inches. This was reflected by the 00Z Key West sounding, which
measured PW of 2.22 inches (above the 90th percentile for this
date).
For today, there is quite a bit of uncertainty as to the timing
and extent of anticipated convective redevelopment. We still have
copious moisture available, although low level convergence will be
less than yesterday as we are now east of the trough axis. Much of
the CAM guidance suggests that the focus of convective
development may be along the trough axis to the west and northwest
of the Lower Keys. However, this guidance did not perform very
well yesterday when convection moved across much of the Keys
earlier than predicted, and for now we will continue to expect at
least one more round of activity across much of the Keys sometime
today. Accordingly, will hold PoPs at 60 percent, which is near
the MOS consensus. Otherwise, with increased cloud cover along
with slightly lower max temps and dewpoints expected today, heat
indices should remain below the 108F Advisory criteria.
Lingering moisture supports slightly above climo rain chances
tonight, then a swath of relatively drier air in the lower to mid
levels should bring rain chances back down to near climo from
Thursday through Friday. Those days may need Heat Advisories once
again with highs climbing back into the lower/mid 90s under more
sunshine.
Another round of wet weather appears to be in store for this
weekend, as a tropical wave moves slowly westward through our
region to the south of a building subtropical ridge. While we
certainly don't expect it to rain the entire weekend, multiple
rounds of convection should bring wetting rain to many locations
sometime each period from Friday night through Sunday. This will
be accompanied by breezy conditions at times, even outside of
convective outflows. PoPs ease back down closer to climo as we
head into next week, when the wave/disturbance should be heading
west across the Gulf with a somewhat drier airmass nosing into the
Keys once again.
&&
.MARINE...
Issued at 425 AM EDT Wed Aug 16 2023
Southerly breezes surged during the night across the Keys waters,
driven by outflow from persistent convection across the distant
Straits. This activity has now dissipated and the winds are slowly
winding down. From the synopsis, a weak low pressure trough will
continue to move west of the Keys waters today, bringing increased
coverage of showers and thunderstorms at times. High pressure
over the Atlantic Ocean and a ridge extending westward to the
Florida peninsula will persist through the remainder of the work
week, with gentle mainly east to southeast breezes prevailing
across the Florida Keys coastal waters. High pressure will
strengthen over the eastern United States this weekend, bringing
freshening easterly breezes into the Keys waters.
&&
.AVIATION...
(06Z TAFS)
Issued at 425 AM EDT Wed Aug 16 2023
VFR conditions will prevail at both island terminals through the TAF
period. Hi-res CAMS guidance shows showers and thunderstorms
developing near dawn and continuing through the morning hours before
dissipating heading into the afternoon hours. However, there remains
the possibility a shower or thunderstorm can affect the terminals
outside of the advertised time leading to low to average confidence.
Winds are expected to remain mostly south to southwest through the
period.
&&
.CLIMATE...
On this date in 1861, a hurricane moved northwest through the
Florida Straits, passing just southwest of the Lower Keys.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&
Public/Marine/Fire...Jacobson
Aviation/Nowcasts....MJV
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 16, 3:31 AM EST, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
431 AM EDT Wed Aug 16 2023
FLZ076>078-GMZ031>035-042>044-052>055-072>075-170900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 AM EDT Wed Aug 16 2023
This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected today, with isolated
thunderstorms possible tonight. The primary thunderstorm hazards
will be lightning strikes, gusty and shifting winds, and locally
rough seas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Isolated to scattered thunderstorms are expected through the
period, with the highest thunder chances from Friday night
through Monday. The primary thunderstorm hazards will be
lightning strikes, gusty and shifting winds, and locally rough
seas.
Locally heavy downpours will be possible Friday night through
Monday, with the potential for ponding of water on roadways and in
low lying spots.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 8:52 AM EST, 3 minutes before
Special Weather Statement
National Weather Service Key West FL
Issued by National Weather Service Miami FL
952 AM EDT Wed Aug 16 2023
FLZ078-161415-
Monroe Lower Keys FL-
952 AM EDT Wed Aug 16 2023
...A strong thunderstorm will impact portions of south central Lower
Keys in Monroe County through 1015 AM EDT...
At 951 AM EDT, Doppler radar was tracking a strong thunderstorm
producing a waterspout over Key West, moving north at 10 mph.
HAZARD...Waterspouts and winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Waterspouts can easily overturn boats and create locally
hazardous waters. Gusty winds could knock down tree limbs
and blow around unsecured objects.
Locations impacted include...
Key West, Boca Chica Channel Bridge, Boca Chica, Big Coppitt Key,
Fleming Key, Key Haven, Sunset Key and Geiger Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8189 2463 8194 2463 8191 2459 8189
2458 8184 2467 8179 2473 8168 2454 8166
2452 8176
TIME...MOT...LOC 1351Z 164DEG 8KT 2456 8178
WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHLocal storm report, Aug 16, 8:54 AM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Key West FL
954 AM EDT Wed Aug 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Waterspout 1 SSW Key West 24.54N 81.79W
08/16/2023 GMZ044 FL NWS Employee
A thin waterspout observed directly south of
Key West in Hawk Channel by off-duty NWS
employee. Waterspout was confirmed on
rooftop office webcam. Waterspout extended
all the way down to the surface and a spray
ring extended approximately 1/4 the way up
the condensation funnel. Waterspout was
observed moving on shore near Higgs beach
and quickly dissipated thereafter.
Waterspout lasted approximately 10 minutes.
&&
AJP/BTTornado, Monroe
- When
- August 16, 8:55 AM EST
- Where
- Monroe County, 1.07 mi W of (Eyw)key West Inl Ar
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 20 yd
- Reported by
- NWS Employee
- Coordinates
- 24.547, -81.787
A narrow waterspout with a spray ring extending one-quarter the way up from the water surface to cloud base moved north onshore Higgs Beach as a tornado. The tornado dissipated on the beach without any discernable damage noted. Maximum wind speeds of 50 to 60 mph were estimated at the landfall location.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 16, 20236 deaths · 3 events
- Damaging Wind and Lightning Strike in Arizona, August 16, 2023$275,000 · 61 kt wind · 3 events
- Wildfire in Colorado, August 16 to 21, 2023$150,000 · 1 event
- Flash Flood in New York, August 16, 2023$50,000 · 1 event
- Flood and Damaging Winds in South Carolina, August 16, 2023$32,000 · 8 events
- Debris Flows and Flood in Colorado, August 16, 2023$40,000 · 3 events
- Hail and Damaging Winds in Wisconsin, August 16, 2023$11,000 · 1.25 in hail · 22 events
- Excessive Heat and Heat in Texas, August 16 to 20, 202320 events
- Damaging Winds in Texas, August 16, 2023$15,000 · 50 kt wind · 2 events
- Drought in Louisiana, August 16 to 31, 20239 events
- Drought in Mississippi, August 16 to 31, 20236 events
- Excessive Heat in California, August 16 to 17, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165340.